The world of dietary supplements is already pretty murky. While many of them can work well, just as many can be misleading or plain ineffective. Now, the FDA warns that using supplements alongside other medications could lead to extra trouble.
Ginkgo biloba can act as a blood thinner. St. John's wort infamously interferes with antidepressants, but it can also reduce the effectiveness of some birth control pills. And, even humble grapefruit can cause medications to be more effective, leading to unintentional overdose. All this led to Monday's FDA warning that "certain dietary supplements can change absorption, metabolism, or excretion of a medication and therefore affect its potency."
Because supplements aren't regulated by the FDA in the same way that over-the-counter and prescription drugs are, it's harder to be sure of what you're getting — and how it will affect you. So, we should do our best to be extra-careful when we can. The FDA suggests bringing a list of meds and supplements you're currently taking (or the bottles themselves) to your doctor's office to assess how everything might interact. And, always ask how a new supplement can interfere with meds before adding it to your regimen.
It can be a long, tiring journey to find the right combo for you, but it can also be totally worth it. For more advice on how to deal with dietary supplements, check out our handy guide.